Alert archive / North Carolina / Areal Flood Advisories in 2021
Areal Flood Advisory 103, NWS Raleigh, NC
NWS Raleigh, NC issued this areal flood advisory at Oct 9, 2021, 4:34 AM EDT for 5 counties in North Carolina. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2021, 4:34 AM EDT (08:34 UTC)
- Expired
- Oct 9, 2021, 7:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Chatham County, NC, Durham County, NC, Lee County, NC, Moore County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 54 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this areal flood advisory went out at Oct 9, 4:15 AM EDT, 19 minutes earlier.
Area forecast discussion, Oct 9, 4:15 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 415 AM EDT Sat Oct 9 2021 .SYNOPSIS... A deep and slow moving upper level trough will slowly cross the area today through tonight, as cool surface high pressure noses in from the north. This upper level trough will slow down and stall just off the Southeast coast Sunday, as upper level high pressure starts to build in from the southwest. The offshore upper level trough will then gradually weaken through mid week, while dry surface high pressure strengthens over the Carolinas, bringing a warming trend. && .NEAR TERM /THROUGH TONIGHT/... As of 155 AM Saturday... Today will be an overall damp, dreary, and cool day across central NC. Widespread rain and embedded thunderstorms continue to fill in across the area, with a powerful and negatively tilted mid-upper trough over SW NC providing strong forcing for ascent as it tracks slowly to the E/ENE. In addition to strong mid level DPVA, stout divergence at 250-300 mb is suggested by 00z UA analyses and the latest RAP-based analyses, within mid level lapse rates around 6 C/km, all working with lingering 500-1000 J/kg of MLCAPE to generate strong lift in the mixed phase region, supporting the isolated storms early this morning. Drying is already taking place over far SW NC to the W and SW (see the lower PW at FFC and in WV imagery), to the rear of the upper trough, but PWs remain quite high along and E of the trough, with GSO well over 150% of normal PW. This broad dynamically-induced lift will spread slowly ENE as the deepening upper trough shifts across the area, prompting widespread precip over central NC. Will hang onto high (likely to categorical) pops areawide this morning, including isolated thunder, followed by a trend to lighter/patchier precip by early afternoon in the far W but with continued high pops in the E. The SE portion of the upper trough will deepen to a closed low near the SC coast later today, with corresponding development and deepening of surface low pressure just off the NC coast, reinforcing the low level NE to NNE flow into (and wedging regime over) central NC, while retaining positive values of both low level mass convergence and integrated vapor transport esp over our central/E sections through this afternoon. With this rain-cooled air mass and low level CAA holding through much of the day with high low-level stability, temps will be well below the normal values (which are in the lower to upper 70s). Will lean toward cooler statistical guidance for highs today, in the mid 60s to lower 70s, which in some areas may be no more than a category above early-morning readings. (While today's highs will be cool, they won't exceed the record low maxes for the day, 49/53/57 at GSO/RDU/FAY, respectively, all set in 1952.) Rain and an isolated storm or two will persist over the E half of the forecast area through much of tonight, beneath the mid level shear axis and with a steady stream of vorticity lobes rotating onshore about the deep and nearly stacked low near and just off the Carolina coast. Mid level ridging will continue to slowly build in from the W Gulf northeastward into the interior Carolinas tonight, so a slow downturn in pops in the W remains warranted with partial clearing late as subsidence starts to take over on the back side of the trough. E sections will see a later decrease in pops overnight as the strongest upper divergence is slow to move E of the forecast area, and persistent low level (925-850 mb) moisture convergence will result in continued cloudy skies in the E overnight. Lows from around 60 W to the mid 60s E. -GIH && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 415 AM Saturday... Rain chances should be largely confined to areas E of I-95 Sun, dwindling further Sun night. The deep low/trough axis will have shifted E of the CWA, extending from E NC southward just off the Southeast coast. While we'll see some vorticity centers shifting westward into the far E Coastal Plain Sun, with low level moisture being advected inland on the N side of the surface low near coastal NC, the deepest moisture and forcing for ascent (including the greatest upper divergence) will have shifted E of the forecast area. Will leave chance pops in the E, diminishing Sun evening/night as the shear axis drifts further ESE and heights aloft rise steadily over central and western NC with mid level ridging building in from the SW. Mostly cloudy skies Sun morning over all but the far W will gradually improve with decreasing PW, resulting in increasing sunshine west and a trend to at least partial sunshine E through the day. But low clouds are apt to fill back in, esp across the NE CWA, Sun night with moist and stable air and a light diffluent flow in the lowest half km or so. Temps should recover to highs in the mid 70s to around 80 as thicknesses climb back to just above normal. Lows from around 60 to the mid 60s. -GIH && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 315 AM Saturday... Central NC will predominantly be under the influence of the sub- tropical ridge aloft through the week. The mid-Atlantic may get clipped by the upper low lifting into the western Great Lakes from the Midwest on Tuesday, but otherwise the ridge should hold. At the surface, assuming the coastal low keeps moving north off or along the mid-Atlantic coast on Monday and does not move inland, expect the ridge from the high moving east off Nova Scotia to persist over the area through at least Tuesday. High pressure should still dominate across central NC thereafter, with a coastal trough to the east and a cold front to the west. Expect the weather to be mainly dry with a return to above normal temperatures through the end of the week. The more interesting weather during the week will be west of the Appalachians. Multiple low pressure systems will lift through the Plains, the first will lift into the Great Lakes on Tuesday as the second dives from the Pacific NW into the Intermountain West. The second system will then move into the Plains Tuesday night before lifting northeast toward and into the western Great Lakes through Thursday. Both associated surface lows will follow the same trajectory, with the attendant cold fronts moving through the Plains and into the MS Valley. A shortwave trailing the second low will swing through the Plains Thursday night/Friday, amplifying the parent trough over the Plains as it slowly shifts eastward into the MS Valley Friday night. It is with the help of this trailing shortwave amplifying the upper trough that a cold front may finally move into the region over the weekend, but it is still a bit beyond the current forecast period. Stay tuned. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... As of 1205 AM Saturday... Poor aviation conditions remain highly likely through the morning across central NC. MVFR cigs are already widespread over all but at RWI currently, with IFR/LIFR cigs/MVFR vsbys in the Triad region. All TAF sites are likely to become IFR/LIFR by 09z and persist, with mostly MVFR vsbys, well into tonight, given the very moist low level air and cool low level flow from the NE and N. As a strong upper level trough now moving through far SW NC moves to the ENE into the region this morning, widespread rain will continue to blossom over the area, and all terminals are expected to have nearly steady rain through much of the day, although the Triad should start to see rain becoming more light and patchy by lunchtime or early this afternoon. Cigs may briefly rise to MVFR during shortly periods of heavier rain this morning. Looking beyond 06z Sat, while improvement to MVFR and VFR is expected at INT/GSO late tonight, poor sub-VFR aviation conditions are likely to hold through daybreak Sun at RDU/RWI/FAY, with rain slowly tapering down from west to east. Improvement to VFR is expected at all sites by 18z Sun, but sub-VFR conditions should return after sunset and linger through Mon morning. VFR conditions should then dominate from midday Mon through Wed, as drier high pressure builds over the area. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...KC AVIATION...Hartfield
Hazardous weather outlook, Oct 9, 3:50 AM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 350 AM EDT Sat Oct 9 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-100900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 350 AM EDT Sat Oct 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Pockets of locally heavy rainfall early this morning through this afternoon may produce isolated flooding, especially in areas that are hilly or have poor drainage. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:10 AM EDT | Areal Flood Advisory | RAH | Anson, Chatham, Lee, Montgomery, Moore, Randolph and 2 more | 3 hr |
| Oct 9, 3:47 AM EDT | Flash Flood Warning | RAH | Anson, Chatham, Montgomery, Moore, Richmond | 2 hr |
| Oct 9, 5:44 AM EDT | Flash Flood Warning | RAH | Wake | 8 hr |
| Oct 9, 8:15 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Nash, Wilson | 3 hr |
| Oct 9, 8:24 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax, Nash | 3 hr |
| Oct 9, 8:46 AM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 4 hr |
| Oct 9, 9:17 AM EDT | Flash Flood Warning | RAH | Johnston, Wayne | 3 hr |
| Oct 9, 11:12 AM EDT | Areal Flood Advisory | RAH | Johnston, Nash, Wilson | 106 min |
| Oct 9, 12:56 PM EDT | Flash Flood Warning | RAH | Johnston, Nash, Wayne, Wilson | 2 hr |
| Oct 9, 1:45 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Oct 9, 5:32 PM EDT | Areal Flood Advisory | RAH | Wake | 6 hr |
Nearby
Areal Flood Advisories in North Carolina, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.